Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS Blacksburg, VA

June 11, 2009Pulaski County, Wythe County, City of Radford, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 11, 2009, 5:26 PM EDT for Pulaski County, Wythe County, City of Radford, Virginia. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 5:26 PM EDT (21:26 UTC)
Expired
Jun 11, 2009, 9:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Radford, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:20 PM EDTFLASH FLOOD1 Wnw Max Meadows, VAWYTHE COUNTY DISPATCH REPORTED 7 TO 10 INCHES OF WATER FLOWING OVER PEPPERS FERRY ROAD.
Jun 11, 6:40 PM EDTFLASH FLOODMax Meadows, VA7 INCHES OF WATER FLOWING OVER PEPPERS FERRY ROAD IN MAX MEADOWS.
Jun 11, 6:44 PM EDTFLASH FLOOD8 S Pulaski, VAFLOODING REPORTED IN DRAPER VIRGINIA ALONG PEAK CREEK. WATER WAS REPORTED FLOWING ACROSS DALTON ROAD NEAR CLAYTOR LAKE. HIGH WATER WAS ALSO REPORTED ALONG DRAPER VALLEY ROAD...SOUTH OF PULASKI.
Jun 11, 7:00 PM EDTFLASH FLOOD2 Ese Pulaski, VATWO FEET OF WATER FLOWING OVER DORA HIGHWAY NEAR HERITAGE PARK.
Jun 11, 7:00 PM EDTFLASH FLOOD4 Nw Allisonia, VAWATER FLOWING ACROSS KIRBY ROAD NEAR DRAPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 112126
FFWRNK
VAC155-197-750-120315-
/O.NEW.KRNK.FF.W.0054.090611T2126Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA
  PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1115 PM EDT.

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.  
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH 7:00 PM RESULTING IN 
SEVERAL INCHES OF RAINFALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAYTOR
  LAKE STATE PARK...CLAYTOR DAM...PULASKI...PARROTT...GRAYSONTOWN...
  FAIRLAWN...DUBLIN...DRAPER...COPPER VALLEY...RADFORD...
  WYTHEVILLE...MAX MEADOWS...GUNTON PARK AND FAVONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THE 
THUNDERSTORMS THIS EVENING. THE HEAVIEST RAIN IS EXPECTED 
TO OCCUR BETWEEN WYTHEVILLE AND RADFORD VIRGINIA...ALONG THE 
INTERSTATE 81 CORRIDOR. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
      3725 8061 3719 8059 3720 8051 3718 8057
      3713 8053 3711 8060 3707 8055 3705 8054
      3705 8056 3697 8054 3688 8070 3682 8102
      3677 8109 3676 8126 3691 8133 3696 8139

$$

PEM
3 follow-up statements
000 
WGUS71 KRNK 112159
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU JUN 11 2009

VAC155-197-750-120315-
/O.CON.KRNK.FF.W.0054.000000T0000Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-CITY OF RADFORD VA-PULASKI VA-
559 PM EDT THU JUN 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE 
CITY OF RADFORD... WYTHE AND PULASKI COUNTIES...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WYTHEVILLE...MAX MEADOWS... PULASKI...FAIRLAWN...DUBLIN
AND RADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL OF 2 TO 4 INCHES IS LIKELY BETWEEN NOW AND 7:00 PM. UPWARDS 
OF 3 INCHES OF RAIN HAS ALREADY FALLEN JUST EAST OF WYTHEVILLE NEAR 
MAX MEADOWS VIRGINIA.  THIS WILL LIKELY RESULT IN FLASH FLOODING 
ALONG REED CREEK...COVE CREEK...AND MILLER CREEK.  IN PULASKI COUNTY 
FLASH FLOODING IS LIKELY ALONG INDIAN GRAVE CREEK...AND PEAK CREEK.  
URBAN FLOODING IS LIKELY IN WYTHEVILLE...PULASKI...AND RADFORD.

WITH THE HEAVY RAIN CONTINUING...FLOODING IS IMMINENT. MOST FLOOD 
RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER 
COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS 
A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING 
WATER MOVE UP TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA. DOWNED TREES AND LARGE HAIL 
ARE POSSIBLE.

&&

LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
      3725 8061 3719 8059 3720 8051 3718 8057
      3713 8053 3711 8060 3707 8055 3705 8054
      3705 8056 3697 8054 3688 8070 3682 8102
      3677 8109 3676 8126 3691 8133 3696 8139

$$

PEM
000 
WGUS71 KRNK 112251
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT THU JUN 11 2009

VAC155-197-750-120315-
/O.CON.KRNK.FF.W.0054.000000T0000Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-CITY OF RADFORD VA-PULASKI VA-
651 PM EDT THU JUN 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE 
CITY OF RADFORD... WYTHE AND PULASKI COUNTIES...

AT 644 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
ALONG PEPPERS FERRY ROAD IN MAX MEADOWS VIRGINIA.  FLOODING WAS ALSO 
BEING REPORTED ALONG DRAPER VALLEY ROAD JUST SOUTH OF PULASKI 
VIRGINIA. THE HEAVY RAIN IS GRADUALLY COMING TO AN END ACROSS WYTHE 
AND PULASKI COUNTIES...HOWEVER...RUNOFF WILL CONTINUE...AND WILL 
LIKELY RESULT IN FLOODING ALONG STREAMS AND CREEKS THROUGH AT LEAST 
9:00 PM. 

LOCATIONS IN THE WARNING THAT WILL LIKELY EXPERIENCE THE GREATEST 
FLOOD PROBLEMS INCLUDE...BUT ARE NOT LIMITED TO...MAX 
MEADOWS...DRAPER...CLAYTOR LAKE STATE PARK...AND ALLISONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
      3725 8061 3719 8059 3720 8051 3718 8057
      3713 8053 3711 8060 3707 8055 3705 8054
      3705 8056 3697 8054 3688 8070 3682 8102
      3677 8109 3676 8126 3691 8133 3696 8139

$$

PEM
000 
WGUS71 KRNK 120100
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT THU JUN 11 2009

VAC155-197-750-120104-
/O.CAN.KRNK.FF.W.0054.000000T0000Z-090612T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-CITY OF RADFORD VA-PULASKI VA-
900 PM EDT THU JUN 11 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
RADFORD... WYTHE...AND  COUNTY PULASKI COUNTY...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. FLOODING DEBRIS MAY STILL BE ON SOME 
ROADS...SO USE CAUTION IF TRAVELING WITHIN PULASKI OR WYTHE COUNTIES 
OVERNIGHT. 

THE AREA THAT WAS IMPACTED THE MOST BY THIS EVENINGS HEAVY RAINS WAS 
FROM MAX MEADOWS VIRGINIA...INTO THE DRAPER AREA SOUTH OF PULASKI. 
WATER WAS REPORTED OVER SEVERAL BRIDGES IN THE AREA.  VDOT HAS BEEN 
DISPATCHED TO CLEAN UP THE DEBRIS OFF THE HIGHWAYS...AND TO MAKE 
SURE THE ROADS AND BRIDGES ARE SAFE FOR TRAVEL.

LAT...LON 3705 8123 3702 8111 3707 8092 3712 8092
      3725 8061 3719 8059 3720 8051 3718 8057
      3713 8053 3711 8060 3707 8055 3705 8054
      3705 8056 3697 8054 3688 8070 3682 8102
      3677 8109 3676 8126 3691 8133 3696 8139

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 5:11 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 11, 5:11 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU JUN 11 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MEANDER ACROSS THE OHIO VALLEY AND MID
ATLANTIC INTO FRIDAY. THE FRONT FINALLY SINKS SOUTH ACROSS OUR
AREA BY LATE FRIDAY INTO SATURDAY...STALLING ACROSS THE CAROLINAS
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
WW379 EXPANDED NORTHWARD TO INCLUDE MUCH OF SOUTHWEST VIRGINIA
WEST OF LYNCHBURG...AND SOUTHEAST WVA.

AWAITING THE ARRIVAL OF SQUALL LINE WHICH HAS PRODUCED SVR WX
THROUGH TN EARLIER TODAY. CURRENT MESOANALYSIS HAS 0-6KM SHR NEAR
50M/S...WHICH ALONG WITH THE SUNSHINE POPPING OUT SHOULD SUSTAIN
THE LINE AND STORMS OUT AHEAD OF IT THIS EVENING. ACTUAL COLD
FRONT...WHICH HAS BEEN SITTING IN THE OHIO VALLEY FOR A COUPLE OF
DAYS WILL MOVE THROUGH TONIGHT...ALLOWING SHWS AND POSSIBLY A
TSTORM TO DEVELOP ALONG THE EXTREME NW LATE TONIGHT. SOME CLEARING
WILL ALLOW FOG TO FORM...POSSIBLY DENSE AGAIN IN SPOTS. WATER
REMAINS A CONCERN...ESPECIALLY WHEN SHOWERS OR STORMS SLOWS DOWN
ACROSS THE SHENANDOAH VALLEY AND PIEDMONT AS THEY OUTRUNS THEIR
SUPPORT. VERY LOW FF GUIDANCE THERE AND IN THE AFFECTED ROCKINGHAM
BASIN LAST NIGHT MAY PRODUCE LOCALIZED FLASH FLOODING. WITH SVR
STORMS TONIGHT...BIGGEST THREAT WILL BE DMGG WINDS. BOUNDARY SLOWS
OVER THE TN VALLEY FRIDAY...AND WITH ANOTHER DISTURBANCE ALONG
WITH OVERRUNNING AN AREA OF RAIN MAY DEVELOP IN THE EXTREME SW PER
GFS. THE NAM WAS MUCH DRIER...BUT DID INC POPS IN THOSE PARTS TO
SPLIT THE DIFFERENCE. IF FUTURE RUNS CONTINUE TO INDICATE THIS
DEFORMATION ZONE THEN POPS WILL NEED TO BE INCREASED TOMORROW.
WITH A DOWNSLOPING FLOW DEVELOPING BEHIND THE FRONT FRIDAY...SHWS
MAY ONLY BE SCATTERED ACROSS THE NEW RIVER VALLEY. MORE SHWS AND
STORMS ARE POSSIBLE ALONG THE PIEDMONT TOMORROW AFTERNOON WITH LEE
TROUGH AND HUNG BOUNDARY THROUGH CENTRAL VA...SOME OF THESE COULD
BE STRONG IN THE FVX/DAN CORRIDOR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FOR THIS WEEKEND...FAIRLY ZONAL FLOW ALOFT WILL CONTINUE...A
SLIGHT WNW-ESE ORIENTATION OF THE HEIGHT FIELD EXHIBITED BY THE
MODELS...BUT WITH NO SIGNIFICANT AMPLIFICATION. SURFACE FRONT IS
FCST TO OOZE SOUTHWARD BUT WITH NO REAL PRONOUNCED DRYING OR
LOWERING OF DEWPOINTS SINCE THE FRONTAL ZONE IS PARALLEL TO THE
UPPER FLOW. AS SUCH...THINK MOISTURE WILL RESULT IN CONSIDERABLE
CLOUD COVER. NO PRONOUNCED LARGE SCALE SHORT WAVES ARE
FORECAST...SO PRECIP THREAT AND CONFIDENCE OF OCCURRENCE IS PRETTY
LOW. ATTM WILL KEEP POPS AOB 50 AND TIED MAINLY TO THE DIURNAL
HEATING CYCLE WHERE AFTERNOON INSTABILITY WILL BE THE MAIN
CONTRIBUTER TO ANYTHING THAT GETS INITIATED.

HAVE FAVORED TEMPERATURES IN LINE WITH THE LATEST MAV MOS NUMBERS
BUT CORRECTED FOR BIASES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE
UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A
STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES
AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID
ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL
SOUTH OF THE FORECAST AREA.

PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE
SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX
MOS TEMPS BIAS CORRECTED.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD SHRA/TSRA LIKELY THROUGH THIS EVENING...RESULTING IN
VARIABLE CIGS AND VSBYS.

AFTER MIDNIGHT...CONVECTION EXPECTED TO WEAKEN...REMNANT MOISTURE
RESULTING IN FOG AND STRATUS...CONDITIONS PERSISTING THROUGH
FRIDAY MORNING.

ON FRIDAY...SCATTERED AFTERNOON SHRA/TSRA POSSIBLE WITH PEAK
HEATING OF THE DAY. MORE OF THE SAME IS EXPECTED THIS WEEKEND WITH
SOME LOW CLDS AND VSBYS DUE TO SCATTERED SHRA/TSRA AND AREAS OF
MORNING FOG AND STRATUS.

A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jun 11, 5:23 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU JUN 11 2009

VAZ007-010-011-013-014-017>019-022-023-WVZ042>045-122130-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME FLASH FLOODING
MAY OCCUR UNDERNEATH THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-012-015-016-122130-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS FRIDAY MORNING MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-122130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-058-059-122130-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
523 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033-034-122130-
FRANKLIN-BEDFORD-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-024-035-122130-
BATH-ROCKBRIDGE-AMHERST-
523 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING GUST WINDS AND SMALL HAIL. SOME FLASH FLOODING MAY OCCUR
UNDERNEATH THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 12:04 PM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT THU JUN 11 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
ROANOKE...SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
1204 PM EDT THU JUN 11 2009

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

THUNDERSTORMS THAT MOVED THROUGH THE MOUNTAINS OF VIRGINIA AND
WEST VIRGINIA THIS MORNING...ARE EXPECTED TO STRENGTHEN AS THEY
MOVE INTO SOUTH SIDE VIRGINIA AND THE PIEDMONT OF NORTH CAROLINA
THIS AFTERNOON. ADDITIONALLY...THERE ARE THUNDERSTORMS OVER THE
TENNESSEE VALLEY...THAT WILL ALSO MOVE EAST...AND INTO THE
MOUNTAINS OF NORTH CAROLINA...AND INTO SOUTHWEST VIRGINIA LATER
THIS AFTERNOON AND EVENING.

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE CAPABLE OF
PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. A SEVERE
THUNDERSTORM WATCH WILL LIKELY BE NEEDED FOR PARTS OF THE AREA...
AND WARNINGS MAY BE ISSUED. AT THIS TIME IT APPEARS THE GREATEST
THREAT FOR SEVERE WEATHER WILL BE ALONG THE VIRGINIA...NORTH
CAROLINA BORDER COUNTIES. THIS SAME AREA MAY ALSO EXPERIENCE VERY
HEAVY RAIN...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO...OR FAVORITE
TELEVISION STATION FOR LATER FORECAST UPDATES AND POSSIBLE
WARNINGS.

SKYWARN ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM.

11
Special weather statement, Jun 11, 12:36 PM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT THU JUN 11 2009

NCZ003>005-VAZ032>034-043>045-111730-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
1236 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CAMPBELL...
THE CITY OF MARTINSVILLE...FRANKLIN...HENRY...PATRICK...
PITTSYLVANIA...ROCKINGHAM ...STOKES AND SURRY COUNTIES...

AT 1234 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BEDFORD
CITY TO 5 MILES SOUTH OF MONETA TO 5 MILES SOUTHEAST OF MOUNT
AIRY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR BEDFORD...SANVILLE...AND BASSETT
AROUND 1240 PM...SMITH MOUNTAIN LAKE STATE PARK...STANLEYTOWN...AND
PENHOOK AROUND 1245 PM...HUDDLESTON AND AND FIGSBORO AROUND 1250 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3647 8059 3690 7994 3712 7977 3746 7963
      3736 7904 3705 7915 3683 7932 3639 8011

EXPERIMENTAL

PH
Special weather statement, Jun 11, 1:11 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT THU JUN 11 2009

VAZ035-046-047-111815-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-
111 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX AND
BUCKINGHAM COUNTIES...

AT 109 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHEAST OF FORKS OF BUFFALO TO JUST NORTH OF LYNCHBURG
...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR CLIFFORD...AND AMHERST AROUND 120 PM...NEW
GLASGOW AROUND 125 PM...STONEWALL AROUND 130 PM...RIVERVILLE AROUND
135 PM...OAKVILLE...BENT CREEK...AND NORWOOD AROUND 145 PM AND TOWER
HILL AROUND 150 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3735 7850 3737 7858 3740 7900 3743 7903
      3741 7907 3741 7913 3749 7922 3780 7914
      3780 7909 3772 7906 3770 7898 3756 7891
      3754 7887 3755 7884 3764 7883 3764 7874
      3776 7863 3776 7851 3779 7849 3775 7843

EXPERIMENTAL

PH
Special weather statement, Jun 11, 1:32 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT THU JUN 11 2009

NCZ004>006-VAZ044-058-111830-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
132 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...

AT 130 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF GRETNA TO 7 MILES NORTHWEST OF DANVILLE CITY TO
MADISON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR JAVA...AND BLAIRS AROUND 140 PM...WESTOVER
HILLS...KEELING...WENTWORTH...AND MAYFIELD AROUND 145 PM...DANVILLE
CITY...OREGON HILL AND AND HARRISONS CROSSROADS AROUND 150 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3633 8015 3655 7979 3655 7972 3660 7970
      3664 7964 3695 7933 3687 7875 3658 7902
      3654 7908 3654 7914 3650 7914 3624 7957

EXPERIMENTAL

PH
Special weather statement, Jun 11, 2:24 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU JUN 11 2009

NCZ006-VAZ058-059-111930-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
224 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF PHENIX TO 8 MILES EAST OF YANCEYVILLE TO 4 MILES WEST OF
JERICHO...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SOUTH BOSTON AROUND 230 PM...CHARLOTTE
COURT HOUSE AROUND 235 PM...DRAKES BRANCH AROUND 240 PM...DRYBURG
AROUND 245 PM...WYLLIESBURG AROUND 250 PM AND STAUNTON RIVER STATE
PARK AROUND 255 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7849 3671 7863 3668 7861 3664 7854
      3663 7855 3669 7867 3667 7869 3659 7871
      3654 7876 3654 7914 3623 7917 3623 7934
      3627 7946 3667 7903 3706 7866 3701 7846

EXPERIMENTAL

PH
Special weather statement, Jun 11, 4:40 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU JUN 11 2009

NCZ001-002-018-019-VAZ007-009-015-112130-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-TAZEWELL VA-WATAUGA NC-
WILKES NC-
440 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...TAZEWELL...WATAUGA AND WILKES COUNTIES...

AT 435 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GRUNDY
VIRGINIA TO NEAR BOONE NORTH CAROLINA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL MOVE INTO TAZEWELL AND MARION VIRGINIA...ALONG
WITH WEST JEFFERSON AND BOONE NORTH CAROLINA...BETWEEN NOW AND 5:30
PM. IF THESE STORMS CONTINUE TO STRENGTHEN...WARNINGS MAY BE NEEDED.

LAT...LON 3634 8183 3634 8172 3641 8175 3653 8171
      3660 8168 3663 8161 3679 8170 3692 8183
      3698 8178 3713 8191 3725 8175 3721 8167
      3722 8153 3602 8113 3599 8132 3611 8155
      3610 8181 3616 8183 3621 8191 3630 8191

EXPERIMENTAL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:51 AM EDTSpecial Weather StatementRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe54 min
Jun 11, 10:47 AM EDTSpecial Weather StatementRNKAlleghany, Carroll, Craig, Giles, Montgomery, Pulaski and 4 more58 min
Jun 11, 12:36 PM EDTSpecial Weather StatementRNKBedford, Campbell, Henry, Patrick, Pittsylvania, City of Martinsville54 min
Jun 11, 1:11 PM EDTSpecial Weather StatementRNKAmherst, Buckingham64 min
Jun 11, 1:32 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville58 min
Jun 11, 2:24 PM EDTSpecial Weather StatementRNKCharlotte66 min
Jun 11, 4:40 PM EDTSpecial Weather StatementRNKSmyth, Tazewell50 min
Jun 11, 5:13 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more77 min
Jun 11, 5:59 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Floyd, Giles, Montgomery, Pulaski and 2 more61 min
Jun 11, 6:11 PM EDTFlash Flood WarningRNKMontgomery3 hr
Jun 11, 6:47 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more73 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick69 min
Jun 11, 7:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville77 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.